Hello Doctors I've heard that Botox can cause anxiety and can trigger mental health conditions. I'm wondering if there is any proof/evidence of this? The only way I could imagine this could happen would be if the Botox entered the bloodstream and somehow interacted with the brain? Your views on this would be much appreciated, thank you!
Can Cosmetic Botox Cause Anxiety or Trigger Mental Health Conditions?
Doctor Answers (8)
Botox may improve emotional state not trigger anxiety
I have not seen any evidence that Botox can cause anxiety or adverse mental health conditions but interestingy there is evidence that it can do the opposite by improving mood. There are standardized ways of measuring mood and emotional state, and it has been found that Botox often improves scores. It is thought to be related to how anxiety is expressed by furrowing the brow; interrupting that with Botox seems to change the exerience of stress and anxiety.
Botox Going to the Brain Will Not Cause These Emotions
Botox is injected for aesthetic reasons in very small amounts that makes it extremely safe in patients. The only time is could become dangerous and enter the bloodstream is injecting large amounts. This is done in patients with serious medical problems such as cerebral palsy and the like. Botox injected into the face would not enter the bloodstream and interact with the brain in a negative way.
Not really an issue...
the good news is that botox used for cosmetic purposes in the limited amounts typically injected do not cause any problem...regulatory agencies typically list an enormous number of so-called side effects for every prescription agent...but for botox these represent nothing more than the same complaints noted by people receiving an inactive placebo...interestingly people who complain of anxiety after their first botox injection rarely voice the same complaint with subsequent treatments...why?...well the fear of the unknown is no longer present...and some reports hint that botox may actually reduce depressive symptoms, anxiety and irritability...
You might also like...
Botox and anxiety
I am not aware of any cause and direct effect of Botox creating anxiety from a systemic effect. This is not to say that if a person were very anxious to begin with and was afraid of having side effects from botox that they wouldn't believe they were now developing side effects after having the treatment.
Botox and mental health conditions
There is no data or experience showing that Botox can aggravate mental health conditions. On the contrary, there is scientific literature showing improvement in depression and since generally people look and feel better after Botox, others respond to them in a nicer way and once again this can improve one's mood or sense of self. ~ Dr. Benjamin Barankin, Toronto Dermatology Centre.
Botox and diffusion
I am unaware of any of those side effects that you reported. Botox should not cross the blood brain barrier even if some got into the bloodstream by nature of the type of molecule it is. It affects muscular tissue and the brain does not contain any muscular tissue.
Anxiety caused by botox
Botox can create anxiety when it starts to wear off. But to answer your question in detail, I think you need to contact Allergan, the company that makes botox. They have a helpline and they will advise you about this issue.
Botox and mental health conditions
Botox will not directly cause any of the mental health problems you have mentioned. If you experienced them from Botox injections they would have only been due to your anxiety. Neurotoxin injections with Botox, Dysport or Xeomin have quite the opposite effect. They have been shown to improve performance-related self-esteem and social-related self-esteem, and resulted in improvements in quality of life. It has been shown that those who have and feel more positive about themselves are more productive in the workplace and in their personal relationships.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.